Arkansas, 2018Hail in Arkansas, June 21, 2018
June 21, 2018 · NWS MEG · 4 events in 2 counties and zones
A strong upper level disturbance generated scattered severe thunderstorms across portions of eastern Arkansas during the afternoon hours of June 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance generated scattered severe thunderstorms across portions of eastern Arkansas during the afternoon hours of June 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 21, 11:55 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 21, 11:55 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1255 PM CDT Thu Jun 21 2018
.UPDATE...
Updated for the 18z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 920 AM CDT Thu Jun 21 2018/
Radar indicating the brunt of th overnight precipitation will
exit east of the CWA in next one to two hours...with a large
portion of the area to see a slight chance for a sparse shower
until this afternoon. In addition pockets of more sunshine can be
expected along and west of the Mississippi River through noon...as
low level stratus dissipates. So made adjustments in both rain
chances and cloud cover to the morning forecast.
Latest CAM's are in agreement that thunderstorms will refire in
the 18-19z time frame to the north and west of
Jonesboro...remaining a broken line or potentially discrete as
they cross the Mississippi River in the 21-23z time frame. Though
the marginal risk of severe weathe suggests an ioslated damaging
wind gust...30-40DM height falls and the nose of 50kts at
500mb and 75kts at 250mb may lead to marginally severe hail as
well especially north of a Jonesboro to Dyersburg line.
JAB
&&
.PREV DISCUSSION... /issued 403 AM CDT Thu Jun 21 2018/
Surface analysis this morning places a surface low over Western
Iowa with a trailing cold front over Missouri and Oklahoma.
GOES-16 satellite trends place an upper level low located near
Omaha Nebraska. Regional WSR-88D radar trends indicate showers and
a few thunderstorms occurring with the best coverage occurring
along and south of I-40 as of forecast discussion. As of 3 AM CDT,
temperatures across the Mid-South are in the lower 70s at most
locations.
Short term models including Convective Allowing Model (CAM)
solutions indicate current scattered to numerous showers and
thunderstorms will gradually diminish in coverage towards mid-day
today as a dry slot attempts to build into the Lower Mississippi
Valley. An approaching cold front will enter the region later this
afternoon into tonight with additional showers and thunderstorms
developing along the front. Surface based CAPE values at or above
2000 J/kg, 0-6 km Bulk Shear values between 30-40 kts, and
precipitable water values approaching 2 inches may support the
potential for a few strong to perhaps a severe thunderstorm mainly
later this afternoon into this evening. Damaging winds and heavy
rainfall will be the primary threat along with a secondary threat
of hail.
The upper level low over Southeast Nebraska will move southeast
over Central Missouri by this evening and over portions of the
Ohio and Tennessee Valleys on Friday. A combination of 40 kts
shear and instability may result in another potential for strong
to severe thunderstorms Friday afternoon and Friday evening,
especially across North Mississippi. Damaging winds and heavy
rainfall will be the primary threats along with a secondary
threat of hail.
Long term models indicate this unsettled pattern will continue
into the weekend as the Lower Mississippi Valley will remain under
the influence of northwest flow aloft and upscale Mesoscale
Convective Systems (MCS's) develop upstream and move across the
region. An upper level ridge will build from the Southern Plains
into the Lower Mississippi Valley next week with continued shower
and thunderstorm chances, predominantly during the afternoon and
evening hours each day along with temperatures increasing again
into the lower to middle 90s.
CJC
&&
.AVIATION.../18z TAFs/
VFR cigs have returned to all terminals as of late morning as the
low stratus has mixed out. The atmosphere continues to quickly
destabilize as heating combines with a moist airmass and
approaching upper low/mid level height falls. As a result,
convection is developing across north central Arkansas early this
afternoon. Storms should increase in coverage and intensity and
impact the terminals from northwest to southeast through the
afternoon and evening. Added tempos for thunder to cover this
threat. A few severe storms may occur this afternoon as well with
strong wind gusts and hail possible. Gusty southwest winds will
continue across the region this afternoon.
Convection will end later this evening with lingering mid level
cloud cover. Still expecting VFR conditions at all sites except
KTUP, where some IFR cigs should develop after 09z. Decks will
gradually lift back to MVFR Saturday morning at KTUP and remain
VFR elsewhere. Winds should weaken overnight but increase again to
around 10 kts from the west on Saturday.
JLH
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 21, 10:48 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1148 AM CDT Thu Jun 21 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221900-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1148 AM CDT Thu Jun 21 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a slight risk for severe thunderstorms this afternoon and
this evening across a large portion of the Midsouth. Damaging
winds and large hail will be the main threats. Localized heavy
rain will also be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A few strong to severe storms will be possible again Friday
afternoon into Friday evening and late Saturday into early Sunday.
Damaging winds and heavy rainfall will be the primary threats
along with a secondary threat of large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be possible this afternoon and evening
and again on Friday and Saturday.
JAB
Hail, Craighead
- When
- June 21, 1:00 PM CST to 1:05 PM CST
- Where
- Craighead County, 2.41 mi WNW of Chilson to 2.61 mi SSE of Richer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.733, -91.040
Quarter size hail was reported between Cash and Pitts off Highway 18.
Hail, Poinsett
- When
- June 21, 1:15 PM CST to 1:20 PM CST
- Where
- Poinsett County, 0.67 mi WSW of Waldenburg to 1.33 mi ESE of Waldenburg
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.565, -90.940
Ping-pong ball size hail reported in town.
Hail, Poinsett
- When
- June 21, 1:15 PM CST to 1:25 PM CST
- Where
- Poinsett County, 3.07 mi ESE of Mc Daniel to 2.31 mi WNW of Greenfield
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.638, -90.828
Ping-Pong size reported by Law Enforcement.
Hail, Poinsett
- When
- June 21, 1:20 PM CST to 1:25 PM CST
- Where
- Poinsett County, 0.79 mi WNW of Mc Daniel to 0.57 mi E of Mc Daniel
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.653, -90.894
Golf-ball sized hail reported 3 miles north of Weiner.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 21 to 23, 20183 deaths · 17 events
- Excessive Heat in Nevada, June 21 to 23, 20182 deaths · 1 event
- Flash Flooding and Flooding in Virginia, June 21 to 24, 2018$185,000 · 115 events
- Heat in California, June 21 to 22, 20181 death · 2 events
- Flash Flooding and Flooding in Ohio, June 21 to 22, 2018$500,000 · 14 events
- Damaging Winds in Mississippi, June 21, 2018$239,000 · 55 kt wind · 9 events
- Damaging Wind and Lightning Strike in Florida, June 21, 2018$275,000 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, June 21, 2018$91,000 · 60 kt wind · 11 events
- Flash Flooding and Flooding in West Virginia, June 21 to 22, 2018$41,000 · 9 events
- Flash Flood in Louisiana, June 21, 2018$50,000 · 1 event
- Damaging Winds in Kentucky, June 21, 2018$37,000 · 61 kt wind · 3 events
- Flooding in South Dakota, June 21 to 30, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767550, 767551, 767553, 767552.